Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2017, 2:28 PM MDT for El Paso County, Colorado. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 2:28 PM MDT (20:28 UTC)
- Expired
- Jul 7, 2017, 3:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:33 PM MDT | HAIL 1 | 7 Sw Calhan, CO | |
| Jul 7, 2:45 PM MDT | HAIL 1 | 6 Ssw Calhan, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899
WUUS55 KPUB 072028
SVRPUB
COC041-072100-
/O.NEW.KPUB.SV.W.0152.170707T2028Z-170707T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
228 PM MDT FRI JUL 7 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern El Paso County in east central Colorado...
* Until 300 PM MDT
* At 226 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to 7 miles east of Fountain, moving east
at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts. Large
hail is most likely in the northern portion of the line
near Calhan, with strong winds likely on the southern
portion just east of Fountain.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fountain, Calhan, Schriever AFB, Hanover, Yoder and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3909 10439 3901 10450 3852 10473 3853 10439
3891 10411 3908 10405 3909 10408
TIME...MOT...LOC 2026Z 272DEG 10KT 3898 10433 3865 10457
HAIL...1.50IN
WIND...60MPH
$$
ep3 follow-up statements
726
WWUS55 KPUB 072042
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
242 PM MDT FRI JUL 7 2017
COC041-072100-
/O.CON.KPUB.SV.W.0152.000000T0000Z-170707T2100Z/
El Paso CO-
242 PM MDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN EL PASO COUNTY...
At 241 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to near Hanover, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fountain, Calhan, Schriever AFB, Hanover, Yoder and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10473 3901 10445 3909 10439 3909 10408
3908 10405 3891 10411 3853 10439
TIME...MOT...LOC 2041Z 270DEG 10KT 3898 10428 3865 10452
HAIL...1.50IN
WIND...60MPH
$$
ep135
WWUS55 KPUB 072051
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
251 PM MDT FRI JUL 7 2017
COC041-072100-
/O.CON.KPUB.SV.W.0152.000000T0000Z-170707T2100Z/
El Paso CO-
251 PM MDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN EL PASO COUNTY...
At 251 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to near Hanover, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail. The most
likely area for large hail was located just south of
Calhan.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fountain, Calhan, Schriever AFB, Hanover, Yoder and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10473 3901 10445 3909 10439 3909 10408
3908 10405 3891 10411 3853 10439
TIME...MOT...LOC 2051Z 272DEG 10KT 3898 10425 3865 10449
HAIL...1.25IN
WIND...60MPH
$$
EP235
WWUS55 KPUB 072059
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
259 PM MDT FRI JUL 7 2017
COC041-072109-
/O.EXP.KPUB.SV.W.0152.000000T0000Z-170707T2100Z/
El Paso CO-
259 PM MDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY WILL
EXPIRE AT 300 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 3852 10473 3901 10445 3909 10439 3909 10408
3908 10405 3891 10411 3853 10439
TIME...MOT...LOC 2059Z 272DEG 10KT 3898 10423 3865 10447
$$
epWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:38 AM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 11:38 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1138 AM MDT Fri Jul 7 2017 .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Fri Jul 7 2017 Outflow boundary pushed through the southeast plains overnight and maintained convection over the far southeast plains through 09z. Dew points have increased into the 50s across much of the plains behind the boundary, and as a result will provide a better set up for today for another round of thunderstorms across the plains. The cold front is currently moving through NE CO, ahead of a shortwave moving around the northeast periphery of the upper high through NE. This front will move into southeast CO this afternoon providing a focus region for thunderstorms in the late afternoon and evening across northern portions of the southeast plains. So while dew points mix out into the upper 30s and lower 40s to the south of highway 50 this afternoon, high res models suggest they will stay in the upper 40s to mid 50s across northern sections where CAPE values could reach 1000-1500 J/kg by afternoon. Deep layer shears will run around 30-35 kts, so one or two severe storms will be possible with mainly gusty winds and hail the primary storm threats. SPC has northern and eastern sections of the southeast plains outlooked in a marginal risk area which looks appropriate. Have increased pops across the plains, with highest values along the front across El Paso and Kiowa counties. As thunderstorms push eastward onto the plains during the evening, should see a period of gusty north to northwest winds as outflows from thunderstorms reinforce the surge of the cold front. For the mountains today, expect a little better chance for showers and thunderstorms there as well, as layer specific humidities increase over yesterday. Although upper level forcing looks relatively weak, there will be no shortage of weak little perturbations in the modest moisture plume evident in GOES16 WV loops. Thunderstorms will have a better chance today of producing locally heavy rainfall along with gusty winds, so burn scars will need to be monitored, particularly those north of highway 50. -KT .LONG TERM...(Saturday through Thursday) Issued at 340 AM MDT Fri Jul 7 2017 The extended forecast remains on track with minor differences later next week in the run to run consistencies. Overall confidence is high through the period with generally hot and monsoonal across Colorado. Saturday...high pressure will be centered over Utah with northerly flow across Colorado. Models in good agreement with an upper disturbance dropping south across the Plains by the afternoon. At the surface, a cold front will have passed through the Plains by morning with moist northeasterly flow through the afternoon. Expect shower and thunderstorm development over the Mountains, spreading east into the I-25 corridor including the Palmer Divide and Raton Mesa. This activity will spread south and east through the evening hours, clearing south into New Mexico after midnight. A few strong, and perhaps severe, thunderstorms are possible, especially over the Eastern Plains Saturday afternoon and evening. Hail will likely approach one inch in diameter, and winds could gust in excess of 50 mph. In addition, locally heavy rainfall may be possible over the Eastern Mountains with an elevated risk of flash flooding over area burn scars. Temperatures will be cooler on Saturday with upper 80s to lower 90s for highs. Sunday through Thursday...high pressure over Utah is forecast to shift east across Colorado and into the Central Plains through the end of next week. This will allow temperatures to warm up across the region with 90s to lower 100s for highs throughout the week. Diurnally driven afternoon and evening showers and thunderstorms are expected each day. The latest solutions are indicating more of a traditional southerly monsoonal fetch by mid week, which may allow for more thunderstorm activity to spread across the Plains. Otherwise, expected activity to remain anchored to the terrain. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1132 AM MDT Fri Jul 7 2017 Tsra already developing over the mountains at 18z, and with several boundaries on radar across El Paso county, expect convection to develop near KCOS by 20z. Will carry VCTS in all tafs from 20z until 02z-03z, best chances at KCOS and will include a prevailing group with tsra for a few hours 20z-23z. Still expect gusty winds to be the main storm threat, though T/Td spreads have decreased somewhat versus 24 hrs ago, suggesting better chances for precip to briefly restrict visibility under the stronger cells. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MOZLEY AVIATION...PETERSEN
Hazardous weather outlook, Jul 7, 11:43 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Fri Jul 7 2017 COZ058>089-093>099-081745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Fri Jul 7 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms developing across the mountains and high valleys at midday will spread eastward into the plains during the afternoon and evening. The main threat with thunderstorms will be gusty winds up to 50 mph, lightning, and locally heavy rainfall. However, one or two storms could become strong to severe late this afternoon and evening as they move into the southeast plains and encounter better moisture and lift along a cold front. These storms will be capable of producing hail up to the size of quarters and wind gusts to around 60 mph. The area with the greatest threat of stronger storms will be east of I-25 and along and north of highway 50. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong to severe storms are possible Saturday afternoon, generally over the Eastern Mountains, east into the Palmer Divide and Raton Mesa areas. Hail to near one inch in diameter and winds in excess of 50 mph are possible. Abundant moisture and low level upslope may lead to locally heavy rainfall, especially over the Eastern Mountains, and flash flooding may be elevated on area burn scars. Isolated to scattered showers and thunderstorms are expected to prevail over the mountains areas through Sunday through Thursday. Lightning and gusty outflow winds will be the primary threat. There may be better chances for a few thunderstorms to move out over the Plains by midweek. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast plains this afternoon and evening. 10/27
In the hours before
Special weather statement, Jul 7, 1:03 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 103 PM MDT FRI JUL 7 2017 COZ081-084-085-071945- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 103 PM MDT FRI JUL 7 2017 ...SPECIAL WEATHER STATEMENT... At 102 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Colorado Springs, moving southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Air Force Academy, Manitou Springs, Peterson AFB, Falcon, Cimarron Hills, Security-Widefield and Stratmoor. LAT...LON 3886 10494 3903 10484 3895 10448 3871 10463 TIME...MOT...LOC 1902Z 295DEG 9KT 3893 10481 ep
Special weather statement, Jul 7, 1:33 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Pueblo CO 133 PM MDT FRI JUL 7 2017 COZ084-085-072015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 133 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 215 PM MDT... At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near Peyton, or 22 miles northeast of Colorado Springs, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Calhan, Yoder, Ellicott and Peyton. LAT...LON 3888 10463 3907 10449 3903 10412 3877 10423 TIME...MOT...LOC 1933Z 288DEG 9KT 3897 10445 ep
Special weather statement, Jul 7, 1:49 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Pueblo CO 149 PM MDT FRI JUL 7 2017 COZ072-073-077-078-072030- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 149 PM MDT FRI JUL 7 2017 ...SPECIAL WEATHER STATEMENT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near Coaldale, or 58 miles north of Alamosa, moving south at 5 mph. Moderate rain showers, 40 mph winds and lightning are expected with this storm, along with rainfall amounts of up to a quarter inch. Locations impacted include... Coaldale. This storm will also move over the Hayden Pass burn scar area of southwest Fremont and northwest Custer Counties. Persons in and around the Hayden Pass burn scar should remain alert to the current storm and the potential for excessive runoff to impact the area over the next hour or so. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3839 10593 3839 10570 3821 10561 3816 10577 TIME...MOT...LOC 1945Z 359DEG 5KT 3832 10581 ep
Local storm report, Jul 7, 2:04 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 6 SE PEYTON 38.97N 104.39W
07/07/2017 E1.00 INCH EL PASO CO PUBLIC
&&Special weather statement, Jul 7, 2:14 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 214 PM MDT FRI JUL 7 2017 COZ085-086-072100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 214 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 300 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 17 miles southeast of Colorado Springs, moving southeast at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fountain, Schriever AFB and Hanover. LAT...LON 3854 10481 3881 10451 3869 10432 3845 10456 TIME...MOT...LOC 2013Z 300DEG 5KT 3865 10458 ep
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:51 PM MDT | Special Weather Statement | PUB | Kiowa | 54 min |
| Jul 7, 1:03 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 7, 1:33 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 7, 1:49 PM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| Jul 7, 1:54 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Jul 7, 2:14 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 7, 2:56 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Jul 7, 3:16 PM MDT | Special Weather Statement | PUB | Custer | 44 min |
| Jul 7, 3:30 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 2 hr |
| Jul 7, 3:54 PM MDT | Special Weather Statement | PUB | Huerfano | 51 min |
| Jul 7, 4:05 PM MDT | Special Weather Statement | PUB | Alamosa | 25 min |
| Jul 7, 4:38 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas, Pueblo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.